Hail, Furnas
- When
- July 22, 1:44 PM CST
- Where
- Furnas County, 0.87 mi NW of Arapahoe
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.310, -99.910
Nebraska was on the backside of an upper trough. A weak shortwave trough moved over the Central Plains and resulted in an increase in atmospheric lift.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Nebraska was on the backside of an upper trough. A weak shortwave trough moved over the Central Plains and resulted in an increase in atmospheric lift. Most unstable CAPE was around 3,000 J/kg and effective bulk shear was around 35 knots. Mid-level lapse rates were around 7 degrees C/km. Temperatures were between 85 and 90 degrees across south central Nebraska. Dewpoint temperatures were between 60 and 65 degrees.
A storm strengthened over Gosper County and moved into Furnas County and produced nickel sized hail at 2:44 PM CDT. This storm went on to produce two inch hail in Furnas County. Additional storms developed across south central Nebraska and produced large hail during the afternoon and early evening hours of July 22nd. The largest hail of 2.50 inches occurred in Buffalo and Phelps Counties. The storms ended by producing nickel size hail in Clay County at 6:40 PM CDT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 22, 11:11 AM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1211 PM CDT Sat Jul 22 2023 ...Aviation Update... .DISCUSSION...(Today through Friday) Issued at 333 AM CDT Sat Jul 22 2023 Key Messages: * Widely scattered thunderstorms expected this afternoon and evening. Some of these storms may become severe. Some risk for the entire area, but main threat area is near/south of the state line. Main timeframe for severe weather is 4pm to 9pm. * Next week will be the warmest week of the year so far. Heat index values over 105 degrees are possible for portions of the area each day Monday through Thursday. * Low thunderstorm chances return in the latter half of next week. Details: A couple showers persist across central Nebraska early this morning, but the overwhelming majority of our area have remained dry, as expected. A few more showers could develop around sunrise, but this would favor areas to our east. The warming trend continues today, and many locations will see temperatures approach/exceed 90 degrees. A low-amplitude wave will drop southward through the central Plains, providing some lift for isolated to scattered thunderstorms to develop this afternoon and evening. The highest probability for storms is near and south of the KS/NE state line (as advertised by CAMs and HREF ensemble). Convective parameters will be supportive of severe updrafts producing large hail and damaging wind (MLCAPE 1000-2000j/kt and effective shear ~30kts). Storm mode will be supercellular/multicellular with storms generally moving northwest to southeast. SPC has added a "Slight Risk" to portions of KS that have the highest likelihood to see severe storms, but the severe risk cannot be ruled out across the rest of the area as well. The ridge over the western CONUS expands Sunday into Monday, and increasing midlevel temperatures should squash any meaningful chances for thunderstorms from Sunday until at least Wednesday evening. This increased ridging will also set us up for a quite warm week. Many locations are expected to soar into the upper 90s and low 100s by Monday through Thursday. Dewpoints in the 60s will likely push heat indices over 105 degrees for portions of the area each of these days. That being said, there isn't enough confidence in coverage of 105+ degree heat indices to warrant any heat headlines just yet. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday) Issued at 1207 PM CDT Sat Jul 22 2023 Debated about keeping in VCTS this afternoon as HiRes models have isolated/widely scattered convection this afternoon. The models try to form a few isolated storms around I-80 and move them SSE into the evening. The winds will start off westerly and will go VRB before becoming westerly again tomorrow morning. Outside of any convection the TAF sites are looking VFR through the period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Mangels AVIATION...Beda
Hazardous Weather Outlook National Weather Service Hastings NE 243 PM CDT Sat Jul 22 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 231200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 243 PM CDT Sat Jul 22 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected across the area this afternoon and evening. Any storms that develop will have the potential to become severe. The main hazards with any storms will be hail to the size of golf balls and wind gusts over 60 MPH. While the entire outlook area has the potential for thunderstorms, the highest threat for severe weather will be for areas along and south of Interstate 80. The main timeframe for severe weather is 3pm to 9pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hot and dry weather returns next week across the outlook area. Widespread heat index values of 100 to 106 degrees are forecasted Monday through Thursday. Low chances for thunderstorms return to the forecast Wednesday evening through Friday evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send in any reports of hail and strong winds this afternoon and evening. Your reports are appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
222 PM CDT Sat Jul 22 2023
NEZ072-082-221945-
Gosper NE-Furnas NE-
222 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of southwestern Gosper
and northeastern Furnas Counties through 245 PM CDT...
At 222 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Holbrook, or 27 miles southwest of Lexington, moving
south at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Arapahoe and Holbrook around 240 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4044 9998 4052 9998 4054 9986 4023 9971
4017 10006 4044 10008
TIME...MOT...LOC 1922Z 348DEG 19KT 4041 9996
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ThiesThe Grand Island radar (KUEX), 124 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
12 hail. Local standard time, as filed.
Hail up to two inches in diameter was reported in the area, with hail covering part of Highway 283 south of Arapahoe.
Hail up to the size of quarters was reported in Beaver City.
Most hail was nickel to golf ball size, with a few up to the size of tennis balls.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114360, 1114362, 1114367, 1114374, 1114375, 1114376, 1114377, 1114378, 1114379, 1114380, 1114381, 1114382.